Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 28, 2002, 9:10 PM MDT for Cheyenne County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 9:10 PM MDT (03:10 UTC)
- Expired
- Aug 28, 2002, 9:30 PM MDT
- In force
- 20 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS55 KCYS 290310 SVRCYS NEC033-290330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 909 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CETNRAL AND NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 930 PM MDT * AT 903 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 6 MILES EAST OF POTTER...OR ABOUT 13 MILES NORTHWEST OF SIDNEY... MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE STORM WAS LOCATED ABOUT 15 MILES NORTHEAST OF SIDNEY DRIFTING NORTH. THIS WARNING REPLACES THE EARLIER WARNING FOR NORTHEAST CHEYENNE COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE DALTON...GURLEY AND POTTER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4113 10337 4124 10297 4143 10292 4142 10336
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:25 PM MDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 28, 2:25 PM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 225 PM MDT WED AUG 28 2002 WV IMAGERY SHOWING S/WV TROF MVG ACRS NW CO/SOUTH CENTRAL WY...WITH 60KT H3 JET ENERGY EVIDENT VIA CIRRUS BANDS MVG INTO SW CO. ANOTHER NIGHT OF SHWRS/TSTMS ACRS THE FA...WITH MOST NUMEROUS ACTIVITY OVR THE SE WY PLAINS INTO THE PANHANDLE. H8-H7 THETA-E RIDGE AXIS NOSING INTO SE WY THIS EVENING...WITH H3 DIVERGENCE FIELDS FOCUSING BETWEEN CYS-SNY. ABUNDANT LOW LVL MSTR OVR ERN AREAS...WITH SFC DWPTS IN THE 50S TO LWR 60S AND PLENTY OF STRATO-CU. LACK OF DAYTIME HEATING DUE TO LOW CLDS OVR ERN AREAS MAY HELP TO INHIBIT SOME OF THE CONVECTION IN THE NEAR TERM...BUT ENOUGH INSTABILITY AND FORCING THIS EVENING TO PRODUCE SCT STRONG/SEVERE TSTMS. I HAVE SOME CONCERN ABOUT FLASH FLOODING POTENTIAL OVR ERN AREAS...WITH PW/S OF 1.0 TO 1.3 INCHES AND THE PAST FEW NIGHTS OF LCLY HVY RAIN. GIVEN THE MORE LOCAL NATURE OF THE FLASH FLOOD POTENTIAL TONIGHT...I WL NOT ISSUE A FFA. UPR LOW OVR SRN ID BEGINS TO GRADUALLY OPEN UP ON THU...AND DRIER AIR BEGINS TO MOVE INTO SOUTH CENTRAL PARTS OF WY. STILL PLENTY OF LOW LVL MSTR/INSTABILITY/DEEP SHEAR AND UPR DIVERGENCE OVR ERN AREAS...SO ANOTHER ROUND OF SHWRS/TSTMS THU-THU NITE. H8-H7 THETA-E AXIS SHIFTS A LITTLE FURTHER EAST ON THU...SO MAIN PCPN FOCUS MAY BE MORE TOWARD THE PANHANDLE THAN OVR WY. UPR/SFC PATTERN FINALLY TURNS TOWARD DRIER WESTERLY FRI-SAT...AS UPR LOW OVR ID LIFTS OUT. CURRENT FCST FOR HAS DRY BOTH PERIODS...AND THIS LOOKS GOOD. .EXTENDED... WEAK COLD FRONT WILL WORK ITS WAY INTO THE FORECAST AREA EARLY MONDAY...WITH ASSOCIATED WIND SHIFT. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY AHEAD OF THE FRONT....WITH DECREASING CHANCE OF RAIN BEHIND THE FRONT. MONDAY LOOKS TO BE MOSTLY DRY...WITH A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS RETURNING TO THE FORECAST TUESDAY AND WEDNESDAY AS A WEAK UPPER TROUGH MOVES THROUGH. .CYS... WY...NONE. NE...NONE. JK/RGB
In the hours before
Local storm report, Aug 28, 8:09 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
809 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 12 N CHEYENNE WY 2.00 INCH HAIL
08/28/02 LARAMIE
0614 PM 24 N CHEYENNE WY 1.75 INCH HAIL
08/28/02 LARAMIE
0653 PM 6 W HILLSDALE WYOMING 1.75 INCH HAIL
08/28/02 LARAMIE
0718 PM 4 NW BURNS WY F0 TORNADO
08/28/02 LARAMIE
0719 PM 5 SW BURNS WY F0 TORNADO
08/28/02 LARAMIE
0720 PM 4 W BURNS WY F0 TORNADO
08/28/02 LARAMIE
0721 PM 3 W CARPENTER WY .88 INCH HAIL
08/28/02 LARAMIE
0722 PM 3 W BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0722 PM 0 BURNS WY F0 TORNADO
08/28/02 LARAMIE
0723 PM 1 S BURNS WY F0 TORNADO
08/28/02 LARAMIE POWER LINE FLASHES NEAR
BURNS
0735 PM 1 S BURNS WY 1.00 INCH HAIL
08/28/02 LARAMIE
0738 PM 3 NE BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0739 PM 2.5 S CARPENTER WY F0 TORNADO
08/28/02 LARAMIE ROOF REMOVED FROM POLE BARNLocal storm report, Aug 28, 8:25 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE, WY
825 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 12 N CHEYENNE WY 2.00 INCH HAIL
08/28/02 LARAMIE
0614 PM 24 N CHEYENNE WY 1.75 INCH HAIL
08/28/02 LARAMIE
0653 PM 6 W HILLSDALE WYOMING 1.75 INCH HAIL
08/28/02 LARAMIE
0718 PM 4 W BURNS WY F0 TORNADO
08/28/02 LARAMIE TRAINED SPOTTER
0719 PM 3 W BURNS WY F0 TORNADO
08/28/02 LARAMIE TRAINED SPOTTER
0720 PM 3 W BURNS WY F0 TORNADO
08/28/02 LARAMIE FIRE DEPARTMENT
0721 PM 3 W CARPENTER WY .88 INCH HAIL
08/28/02 LARAMIE
0722 PM 3 W BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0722 PM BURNS WY F0 TORNADO
08/28/02 LARAMIE
0723 PM 1 S BURNS WY F0 TORNADO
08/28/02 LARAMIE POWER LINE FLASHES NEAR
BURNS
0735 PM 1 S BURNS WY 1.00 INCH HAIL
08/28/02 LARAMIE
0738 PM 3 NE BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0739 PM 2.5 S CARPENTER WY F0 TORNADO
08/28/02 LARAMIE ROOF REMOVED FROM POLE BARNLocal storm report, Aug 28, 8:35 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DIRECTIONS FROM CITIES
NATIONAL WEATHER SERVICE CHEYENNE, WY
835 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 12 N CHEYENNE WY 2.00 INCH HAIL
08/28/02 LARAMIE
0614 PM 24 N CHEYENNE WY 1.75 INCH HAIL
08/28/02 LARAMIE
0653 PM 6 W HILLSDALE WYOMING 1.75 INCH HAIL
08/28/02 LARAMIE
0718 PM 4 W BURNS WY F0 TORNADO
08/28/02 LARAMIE TRAINED SPOTTER
0719 PM 3 W BURNS WY F0 TORNADO
08/28/02 LARAMIE TRAINED SPOTTER
0720 PM 3 W BURNS WY F0 TORNADO
08/28/02 LARAMIE FIRE DEPARTMENT
0721 PM 4 NW CARPENTER WY .88 INCH HAIL
08/28/02 LARAMIE
0722 PM BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0722 PM 1 S BURNS WY F0 TORNADO
08/28/02 LARAMIE
0723 PM 1 S BURNS WY F0 TORNADO
08/28/02 LARAMIE POWER LINE FLASHES NEAR
BURNS
0735 PM 1 S BURNS WY 1.00 INCH HAIL
08/28/02 LARAMIE
0738 PM 5 SW BURNS WY 1.75 INCH HAIL
08/28/02 LARAMIE
0739 PM 3 NE CARPENTER WY F0 TORNADO
08/28/02 LARAMIE ROOF REMOVED FROM POLE BARNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.